North Carolina, 2002

Flash Flood in North Carolina, June 28, 2002

June 28, 2002 · NWS RAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 28, 8:30 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 28, 8:30 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
930 PM EDT FRI JUN 28 2002

WATER VAPOR IMAGERY AND NORTHWESTERLY FLOW NOTED IN GSO 00Z RAOB
INDICATES THIS LAST SHOT OF SHOWERS AND THUNDERSTORMS ARE ASSOCIATED
WITH PASSAGE OF UPPER TROUGH. CELLS ARE INTENSIFYING AS THEY MOVE
EAST INTO HIGHER DEWPOINT AND GREATER INSTABILITY AIR. RADAR SHOWS
CELLS BACK BUILDING TOWARD INFLOW SIDE (SW). ACTUAL COLD FRONT
STILL NORTH AREA OVER PARTS OF KENTUCKY AND CENTRAL VIRGINIA.
EXPECT ATMOSPHERE TO STABILIZE QUICKLY AND THUS NO POPS
WARRANTED WITH FRONTAL PASSAGE. WILL HOLD OFF AS LONG AS POSSIBLE SO
AS TO REMOVE POPS FROM AS MANY ZONES AS POSSIBLE.

.RAH...NONE.

BL

In the hours before

Special weather statement, Jun 28, 8:22 PM EST, 1 hour 53 minutes before
TTAA00 KRAH 290121
NCZ040>042-076-077-290415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT FRI JUN 28 2002

...STRONG THUNDERSTORMS OVER RALEIGH... CARY AND
SILER CITY...

STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING AND VERY HEAVY
RAIN WILL AFFECT THE CITIES OF RALEIGH... CARY... AND GARNER
THROUGH 1000 PM. WIND GUSTS TO 40 MPH ALONG WITH FREQUENT
LIGHTNING WILL OCCUR. IN ADDITION... RAINFALL RATES OF 2
INCHES PER HOUR WILL CREATE MINOR FLOODING OF AREA STREETS
AND ROADS ESPECIALLY IN RALEIGH.

ANOTHER STRONG STORM WILL AFFECT CHATHAM COUNTY WITH THE
SIMILAR CONDITIONS. AREAS BETWEEN SILER CITY AND PITTSBORO
WILL SEE THE STRONGEST STORMS.

TAKE SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD.
MOTORISTS SHOULD AVOID TRAVEL DURING THE VERY HEAVY RAIN.
IF TRAVEL IS NECESSARY... STAY CLEAR OF ANY FLOODED STREETS.

BADGETT
Special weather statement, Jun 28, 9:00 PM EST, 1 hour 15 minutes before
NCZ040>042-076-077-290415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 PM EDT FRI JUN 28 2002

...STRONG THUNDERSTORMS CONTINUE OVER PITTSBORO AND GARNER AND
CLAYTON...

AT 1000 PM... STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING AND VERY
HEAVY RAIN HAVE DRIFTED THROUGH RALEIGH AND INTO GARNER AND CLAYTON.
WIND GUSTS TO 40 MPH ALONG WITH FREQUENT LIGHTNING WILL CONTINUE TO
ACCOMPANY THESE STORMS... AS THEY CROSS SOUTHEAST WAKE AND JOHNSTON
COUNTY BEFORE 1100 PM. IN ADDITION... RAINFALL RATES OF 2 INCHES PER
HOUR WILL CREATE MINOR FLOODING OF AREA STREETS AND ROADS.

OTHER STRONG THUNDERSTORMS OVER PITTSBORO AND JORDAN LAKE IN CHATHAM
COUNTY AT 1000 PM... WILL DRIFT SOUTHEAST TOWARD HARRIS LAKE AND
HOLLY SPRINGS IN SOUTHWEST WAKE COUNTY BEFORE 1030 PM. PITTSBORO...
FEARINGTON... AND MONCURE WILL SEE THE BRUNT OF THESE STORMS THROUGH
1030 PM.

TAKE SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD.
MOTORISTS SHOULD AVOID TRAVEL DURING THE VERY HEAVY RAIN.
IF TRAVEL IS NECESSARY... STAY CLEAR OF ANY FLOODED STREETS.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 20 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wake

When
June 28, 10:15 PM EST to 10:45 PM EST
Where
Wake County, Raleigh
Reported by
LAW ENFORCEMENT
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Flooding was reported along Avent Ferry Road. A creek overflowed into a parking lot.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294404.